Georgia, 2016

Flood in Georgia, February 4, 2016

February 4, 2016 · NWS JAX · 1 event in 1 county or zone

A slow moving cold front in concert with a very moist airmass and upper level lift produced locally heavy rainfall which caused minor temporary flooding in some locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A slow moving cold front in concert with a very moist airmass and upper level lift produced locally heavy rainfall which caused minor temporary flooding in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 4, 3:25 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 4, 3:25 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
325 AM EST THU FEB 4 2016

...WIDESPREAD RAINFALL TODAY...

...MUCH COLDER NEXT WEEK...

&&

.SHORT TERM...TODAY THROUGH WEEKEND...

COLD FRONT RECENTLY JUST PUSHED SOUTH OF WAYCROSS MARKED BY A WIND
SHIFT AND FALLING TEMPS/DEW PTS. RADAR TRENDS SHOWED HEAVIER PRECIP
TRANSITIONED TO POST FRONTAL WITH MUCH LESS TSTORM COVERAGE GIVEN THE
SPLIT IN INSTABILITY HUGGING CLOSE TO THE GULF AND LOW LEVEL JET DYNAMICS
LIFTING NE OF THE REGION. WATER VAPOR IMAGERY CONTINUED TO INDICATE
STRONG UPPER LEVEL DIFFLUENCE OVER THE DEEP SOUTH PUSHING PWATS OVER
200% ABOVE NORMAL ACROSS THE LOCAL AREA. GIVEN THE SLOW MOVING FRONTAL
ZONE ACROSS THE AREA...HIGH MOISTURE CONTENT AND STRONG UPPER LEVEL
LIFT...CONDITIONS ARE FAVORABLE FOR WAVES OF HEAVY RAINFALL TODAY AS
THE FRONT GRADUALLY SHIFTS SOUTHWARD OVER NE FL. ADDITIONAL RAINFALL
AMOUNTS OF UP TO 1-2 INCHES WITH LOCALLY HIGHER AMOUNTS ARE EXPECTED
TODAY. A LOW CHANCE OF EMBEDDED THUNDERSTORMS WAS ADVERTISED...BUT THIS
MAY BE OVERDONE BASED ON RECENT TRENDS. SEVERE WEATHER IS NOT EXPECTED...BUT
LOCALLY HEAVY RAINFALL MAY CAUSE MINOR FLOODING PROBLEMS. HIGH TEMPS
WILL NOT MODERATE MUCH OVER SE GA TRAILING THE FRONT WITH TEMPS ACROSS
NE FL FALLING THROUGH THE DAY.

TONIGHT...PRECIP WILL PUSH SOUTH OF THE AREA AROUND MIDNIGHT
TONIGHT WITH TEMPS FALLING INTO THE MID TO UPPER 30S INLAND UNDER
STRONG COLD AIR ADVECTION PATTERN. ELEVATED WINDS 5-10 MPH
OVERNIGHT WILL CREATE WIND CHILLS IN THE UPPER 20S.

FRI & FRI NIGHT...HIGH PRESSURE WILL DOMINATE WNW OF THE AREA WITH
A COOL N FLOW VEERING NE INTO THE AFTN AND BECOMING BREEZY ALONG
THE COAST WITH AN INCREASE IN STRATOCUMULUS MOVING ONSHORE FRI
NIGHT WITH A LOW CHANCE OF SHOWERS AS A COASTAL TROUGH FORMS
OFFSHORE. HIGHS WILL RANGE IN THE 50S FRI...WITH LOWS IN THE MID
30S INLAND SE GA FRI NIGHT TO NEAR 50 ALONG THE NE FL COAST.

SAT THROUGH SUN NIGHT...RAINFALL POTENTIAL INCREASES FROM E TO W
SAT INTO SAT NIGHT AS AN AREA OF LOW PRESSURE FORMS OFFSHORE OF
THE FL ATLANTIC COAST AHEAD OF A VERY DEEP UPPER LEVEL TROUGH.
BEST CHANCES OF PRECIP WILL BE ALONG THE ATLANTIC COAST AND
OFFSHORE SAT NIGHT WITH SHOWERS ADVERTISED AT THIS TIME. RAINFALL
POTENTIAL ENDS EARLY SUN AS SURFACE HIGH PRESSURE BUILDS ACROSS
THE GULF OF MEXICO WITH A DRY WESTERLY FLOW. HIGH TEMPS WILL RANGE
IN THE 50S THIS WEEKEND WITH LOWS IN THE MID 30S INLAND TO 40S
ALONG THE RIVER BASIN/COAST.

.LONG TERM...MON THROUGH THU...

EXTENDED PERIOD OF BELOW CLIMO TEMPS WITH MOSTLY DRY CONDITIONS
EXPECTED AS DEEP MEAN LAYER TROUGHING CARVES OUT AND PERSISTS
ACROSS THE EASTERN CONUS DURING THE PERIOD WITH REINFORCING MOSTLY
DRY COLD FRONTS PRESSING SOUTHWARD OVER THE LOCAL AREA. SEVERAL
NIGHTS OF LOWS IN THE 30S INLAND ARE EXPECTED WITH FREEZING TEMP
POTENTIAL TUE THROUGH THU NIGHTS WITH HIGHS IN THE UPPER 40S/50S.

&&

.AVIATION...

DETERIORATING CONDITIONS EXPECTED TODAY ASSOCIATED WITH COLD FRONT
PASSAGE. RAINFALL WILL BEGIN TO IMPACT SSI SHORTLY...THEN
OVERSPREAD ESE ACROSS NE FL TERMINALS THROUGH THIS MORNING. WINDS
WILL SHIFT TRAILING THE FROPA WITH GUSTS UP 20 KTS. MVFR CIGS WILL
OVERSPREAD THE AREA AND PERSIST THROUGH MUCH OF THE DAY UNDER
LIGHT TO MODERATE RAINFALL WITH PERIODS OF IFR CIGS POSSIBLE. A
VERY LOW CHANCE OF ISOLATED EMBEDDED TSTORMS ESPECIALLY NEAR GNV
THIS AFTN BUT CONFIDENCE LOW. CONDITIONS WILL IMPROVE AS DRIER AIR
FILTERS IN FROM THE NW AFTER 00Z TONIGHT AND RAINFALL PUSHES SE OF
THE TERMINALS.

&&

.MARINE...

A SLOW MOVING COLD FRONT WILL PUSH SOUTH OF THE WATERS TODAY INTO THIS
EVENING TRAILED BY AN INCREASE IN NORTHWEST FLOW TONIGHT. CANCELLED
THE MARGINAL SMALL CRAFT ADVISORY FOR THE OFFSHORE LEGS THIS MORNING
BASED ON OBSERVATIONS OF WINDS 15-20 KTS. RAISED AN ADVISORY FOR BOTH
THE NEAR AND OUTER WATERS TONIGHT WITH STRONG POST-FRONTAL WIND SURGE.
RAISED A GALE WATCH FOR OUR OFFSHORE LEGS TONIGHT THROUGH FRIDAY.

AN EXTENDED PERIOD OF ELEVATED WINDS AND SEAS IS EXPECTED FRIDAY THROUGH
EARLY NEXT WEEK WITH ADVISORY CONDITIONS EXPECTED OVER THE OFFSHORE
LEGS AND POTENTIALLY THE NEAR SHORE WATERS AS AN AREA OF LOW PRESSURE
DEVELOPS OFFSHORE OF THE FLORIDA EAST COAST SAT NIGHT THEN STRENGTHENS
AS IT TRACKS NORTHEAST ON SUNDAY AWAY FROM THE LOCAL WATERS.

RIP CURRENTS: MODERATE RISK TODAY WITH LONG PERIOD SWELLS OF 12-13
SECONDS. A HIGH RISK OF RIP CURRENTS IS EXPECTED FRI AND SAT DUE
TO STRONG ONSHORE FLOW.

COASTAL HAZARDS: LARGE BREAKERS OF 6-7 FT MAY IMPACTED THE ST
JOHNS AND FLAGLER COUNTY COASTS FRI...AND A HIGH SURF ADVISORY
MAY BE NEEDED.

&&

.HYDROLOGY...MINOR RIVER FLOODING CONTINUES ALONG PORTIONS OF THE
ALTAMAHA RIVER BASIN. RIVER LEVELS WILL RISE DUE TO RECENT
RAINFALL.

&&

.CLIMATE...RECORD HIGH MINIMUM TEMPERATURES WERE SET YESTERDAY AT
THE BELOW CLIMATE SITES.

NEW RECORD HIGH MINIMUM TEMPERATURES FOR 2/3

JAX...NEW RECORD 68. BROKE OLD RECORD OF 65 SET IN 1974.
GNV...NEW RECORD 65. BROKE OLD RECORD OF 65 SET IN 1922.
AMG...NEW RECORD 68. BROKE OLD RECORD OF 66 SET IN 1974.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  61  36  57  34 / 100  60   0   0
SSI  62  37  54  39 / 100 100   0  10
JAX  66  38  55  39 / 100  90   0  10
SGJ  69  41  56  46 / 100 100   0  30
GNV  66  37  58  39 / 100  80   0  10
OCF  69  41  59  43 / 100  90   0  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...GALE WATCH FROM THIS EVENING THROUGH FRIDAY AFTERNOON FOR WATERS
     FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60
     NM-WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20
     TO 60 NM-WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM
     20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 6 PM TO 10 PM EST THIS EVENING FOR
     WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM
     20 TO 60 NM-WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE
     FL FROM 20 TO 60 NM-WATERS FROM ST. AUGUSTINE TO FLAGLER
     BEACH FL FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 1 PM EST FRIDAY
     FOR COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH
     FL OUT 20 NM-COASTAL WATERS FROM FERNANDINA BEACH TO ST.
     AUGUSTINE FL OUT 20 NM-COASTAL WATERS FROM ST. AUGUSTINE TO
     FLAGLER BEACH FL OUT 20 NM.

&&

ENYEDI/ZIBURA
Hazardous weather outlook, Feb 4, 3:51 AM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
351 AM EST THU FEB 4 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-050900-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
351 AM EST THU FEB 4 2016

...LOCALLY HEAVY RAINFALL POSSIBLE TODAY...

...SMALL CRAFT ADVISORY CONDITIONS DEVELOPING THIS EVENING...

...GALE WATCH OUTER WATERS TONIGHT...

...MODERATE RISK OF RIP CURRENTS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

RAINFALL AMOUNTS OF 1 TO 3 INCHES...WITH LOCALLY HIGHER TOTALS...ARE
EXPECTED THROUGH TODAY AS THE COLD FRONT SLOWLY MOVES SOUTHWARD
ACROSS THE LOCAL AREA. PERIODS OF HEAVY RAINFALL MAY CAUSE MINOR
TEMPORARY FLOODING.

ISOLATED THUNDERSTORMS EMBEDDED WITHIN THE WIDESPREAD RAINFALL ARE
POSSIBLE THROUGH THE DAY BUT SEVERE STORMS ARE NOT LIKELY.

A SMALL CRAFT ADVISORY IS EFFECT THIS EVENING FOR THE COASTAL
WATERS. A GALE WATCH IS IN EFFECT TONIGHT FOR THE OUTER WATERS.

MINOR RIVER FLOODING CONTINUES ALONG THE ALTAMAHA RIVER. RECENT
RAINFALL WILL CAUSE RIVER RISES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

INCREASING ONSHORE FLOW WILL CREATE AN ELEVATED RISK OF RIP
CURRENTS AND ROUGH SURF FRIDAY AND SATURDAY.

AN EXTENDED PERIOD OF ELEVATED WINDS AND SEAS WILL PERSIST THROUGH
EARLY NEXT WEEK WITH ADVISORY CONDITIONS LIKELY FOR PORTIONS OF
THE COASTAL WATERS.

AN EXTENDED PERIOD OF BELOW NORMAL TEMPERATURES IS EXPECTED NEXT
WEEK WITH INLAND FREEZES POSSIBLE TUESDAY AND WEDNESDAY NIGHTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Appling

When
February 4, 5:00 AM EST to 7:00 AM EST
Where
Appling County, 0.69 mi S of Baxley to 1 mi NE of Baxley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.760, -82.350

Numerous roads closures due to heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616444.